Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 297, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 3, 2002, 5:13 PM CDT for St. Clair County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2002, 5:13 PM CDT (22:13 UTC)
- Expired
- Oct 3, 2002, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 5:20 PM CDT | Thunderstorm Wind 50 E | Lowry City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS53 KSGF 032213 SVRSGF MOC185-032245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 512 PM CDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ST. CLAIR COUNTY IN MISSOURI * UNTIL 545 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LOWRY CITY...OR 16 MILES SOUTH OF CLINTON... AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHERN ST. CLAIR COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3812 9384 3811 9363 3820 9363 3820 9385 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:05 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Oct 3, 3:05 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT THU OCT 3 2002 MID-LATITUDE CYCLONE OUT WEST HAS STARTED TO EJECT. SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN KANSAS...IN AREAS OF MAXIMIZED UPPER-LEVEL DIFFLUENCE. MEANWHILE...HURRICANE LILI HAS MADE LAND FALL IN THE SWAMPS SOUTH OF NEW IBERIA, LOUISIANA. MOISTURE REMNANTS CONTINUE TO ADVECT NORTH AS INITIAL FEEDER BAND CURRENTLY EXTENDS FROM EXTREME SOUTHWEST MISSOURI...UP TOWARDS OSAGE BEACH. FORECAST CHALLENGES INCLUDE...PRECIPITATION CHANCES TONIGHT INTO TOMORROW...TEMPERATURES TOMORROW...AND PRECIPITATION CHANCES ON SUNDAY. RAPID LOW LEVEL CYCLOGENESIS IS UNDERWAY OUT IN THE FRONT RANGE OF SOUTHEAST COLORADO. THIS FEATURE IS PROGGED TO QUICKLY PROPAGATE ACROSS KANSAS BEFORE FORCING COOL DRY AIR MASS INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS TOMORROW. IN RESPONSE...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND SURFACE BOUNDARY. RAIN FORECAST BECOMES DIFFICULT FOR THE FIRST TWO PERIODS AS VORT MAX AND UPPER DIFFLUENCE IS ADVERTISED TO TRACK NORTH INTO THE CORN BELT. WITH ABUNDANT LOW LEVEL MOISTURE AVAILABLE AS FRONT WEDGES THROUGH TONIGHT INTO TOMORROW...MOST AREAS SHOULD SEE RAIN. SOUTHWEST MISSOURI WILL BE MORE LIKELY TO STAY DRY...HOWEVER WILL NOT DROP POPS IN THIS AREA BELOW 40. LOWERING CONDENSATION PRESSURE DEFICITS ALONG WITH APPROACHING MESO COLD POOL INDICATED ON 305 K POTENTIAL TEMPERATURE SURFACE SHOULD SUPPORT SHOWERS AND THUNDERSTORMS OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST MISSOURI TONIGHT. 60 POPS SHOULD HANDLE THIS NICELY. COOL DRY AIR QUICKLY INTRUDES MOST OF COUNTY WARNING AREA BY TOMORROW AFTERNOON. HOWEVER LOW LEVEL MOISTURE PROGS HINTING TOWARDS RESIDUAL SHOWERS HANGING ON IN FAR EASTERN COUNTIES INTO THE MID AFTERNOON HOURS. TOMORROWS HIGH TEMPERATURES WILL OCCUR LATE MORNING TO EARLY AFTERNOON IN MOST AREAS. SATURDAY-SUNDAY...COOL AUTUMN LIKE CONDITIONS WILL PREVAIL WITH AFTERNOON HIGHS IN THE LOWER 70S...OVERNIGHT LOWS DROPPING INTO THE 40S. SWIFT MOVING CLIPPER SYSTEM PULLS THROUGH ANOTHER COLD FRONT DURING THE DAY ON SUNDAY. INTRODUCED 30 POPS FOR ENTIRE AREA...HOWEVER MOISTURE WILL BE VERY LIMITED. EXTENDED...MRF/AVN HINTING TOWARDS WEAKENING POLAR VORTEX AND SHIFTING IT EASTWARD. NORTHWEST FLOW SETS UP AND BECOMES LESS AMPLIFIED. SEASONAL TEMPERATURES AND DRY WEATHER WILL REPRESENT DAYS FOUR THROUGH SEVEN FORECAST. ISC GRIDS ARE OUT. .SGF... MO...NONE. KS...NONE. CRAMER
Hazardous weather outlook, Oct 3, 1:00 PM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVIATION IS NOT EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH DAY SEVEN. CRAMER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.